Algorithms for Satisfiability Using Independent Sets of Variables

  • Ravi Gummadi
  • N. S. Narayanaswamy
  • R. Venkatakrishnan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3542)


An independent set of variables is one in which no two variables occur in the same clause in a given instance of k-SAT. Instances of k-SAT with an independent set of size i can be solved in time, within a polynomial factor of 2\(^{n-{\it i}}\). In this paper, we present an algorithm for k-SAT based on a modification of the Satisfiability Coding Lemma. Our algorithm runs within a polynomial factor of \(2^{(n-i)(1- \frac{1}{2k-2})}\), where i is the size of an independent set. We also present a variant of Schöning’s randomized local-search algorithm for k-SAT that runs in time which is with in a polynomial factor of \((\frac{2k-3}{k-1})^{n-i}\).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bei99]
    Beigel, R.: Finding Maximum Independent Sets in Sparse and General Graphs. In: Proceedings of the 10th Annual ACM-SIAM Symposium on Discrete Algorithms (1999)Google Scholar
  2. [DHIV01]
    Dantsin, E., Hirsch, E.A., Ivanov, S., Vsemirnov, M.: Algorithms for SAT and Upper Bounds on their Complexity. Electronic Colloquium on Computational Complexity, Report, No. 12 (2001)Google Scholar
  3. [DLL62]
    Davis, M., Logemann, G., Loveland, D.: A machine program for theorem-proving. Communications of the ACM 5(7), 394–397 (1962)MATHCrossRefMathSciNetGoogle Scholar
  4. [DP60]
    Davis, M., Putnam, H.: A computing procedure for quantification theory. Journal of the ACM 7(3), 201–215 (1960)MATHCrossRefMathSciNetGoogle Scholar
  5. [HMD01]
    Hopcroft, J.E., Motwani, R., Ullman, J.D.: Introduction to Automata Theory, Languages and Computation, 2nd edn. Addison-Wesley, Reading (2001)MATHGoogle Scholar
  6. [KP92]
    Koutsoupias, E., Papadimitriou, C.H.: On the Greedy algorithm for Satisfiability. Information Processing Letters 43(1), 53–55 (1992)MATHCrossRefMathSciNetGoogle Scholar
  7. [MBFM00]
    Broder, A.Z., Charikar, M., Frieze, A., Mitzenmacher, M.: Min-wise independent permutations. In: Proceedings of the Thirtieth Annual ACM Symposium on the Theory of Computing, pp. 327–336 (1998)Google Scholar
  8. [MS85]
    Monien, B., Speckenmeyer, E.: Solving Satisfiability in less than 2n steps. Discrete Applied Mathematics 10, 287–295 (1985)MATHCrossRefMathSciNetGoogle Scholar
  9. [Pap91]
    Papadimitriou, C.H.: On selecting a satisfying truth assignment. In: Proceedings of FOCS 1991, pp. 163–169 (1991)Google Scholar
  10. [PPSZ98]
    Paturi, R., Pudlák, P., Saks, M.E., Zane, F.: An improved exponential-time algorithm for k-SAT. In: Proceedings of FOCS 1998, pp. 628–637 (1998)Google Scholar
  11. [PPZ97]
    Paturi, R., Pudlák, P., Zane, F.: Satisfiability Coding Lemma. In: Proceedings of FOCS 1997, pp. 566–574 (1997)Google Scholar
  12. [Sch99]
    Schöning, U.: A probabilistic algorithm for k-SAT and constraint satisfaction problems. In: Proceedings of FOCS 1999, pp. 410–414 (1999)Google Scholar
  13. [SSWH02]
    Hofmeister, T., Schöning, U., Schuler, R., Watanabe, O.: A Probabilistic 3-SAT Algorithm Further Improved. In: Alt, H., Ferreira, A. (eds.) STACS 2002. LNCS, vol. 2285, pp. 193–202. Springer, Heidelberg (2002)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Ravi Gummadi
    • 1
  • N. S. Narayanaswamy
    • 1
  • R. Venkatakrishnan
    • 2
  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology MadrasChennaiIndia
  2. 2.Department of Information TechnologyCrescent Engineering College, VandalurChennaiIndia

Personalised recommendations